Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Jul 20, 2021, 4:03 PM MDT for Sevier County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 4:03 PM MDT (22:03 UTC)
- Expired
- Jul 20, 2021, 4:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Salt Lake City, UT
County Sevier County, UT
The radar
The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1787 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669 WWUS85 KSLC 202203 SPSSLC Special Weather Statement National Weather Service Salt Lake City UT 403 PM MDT Tue Jul 20 2021 UTZ117>119-202230- Sanpete Valley UT-Sevier Valley UT-Central Mountains UT- 403 PM MDT Tue Jul 20 2021 ...GUSTY WINDS BEING PRODUCED FROM A CLUSTER OF THUNDERSTORMS ACROSS A PORTION OF I-70 NEAR SALINA UNTIL 430 PM MDT... At 401 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Salina, or 18 miles northeast of Richfield...moving northeast at 10 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Gunnison, Salina, Centerfield, Aurora, Redmond and Axtell. This includes the following highways... Interstate 70 between mile markers 53 and 69. US Route 50 between mile markers 149 and 158. US Route 89 between mile markers 226 and 242. This storm may intensify, so be certain to monitor local radio and available television stations for additional information and possible warnings from the National Weather Service. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. LAT...LON 3879 11176 3898 11204 3919 11184 3899 11154 TIME...MOT...LOC 2201Z 216DEG 9KT 3894 11183 $$ ND
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:52 PM MDT, 11 minutes earlier.
Area forecast discussion, Jul 20, 3:52 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 352 PM MDT Tue Jul 20 2021 .SYNOPSIS... High pressure will remain entrenched across the region into the weekend. Monsoonal moisture will largely remain in place through the weekend as well, leading to daily showers and thunderstorms with localized heavy rainfall, especially across southern Utah. && .SHORT TERM (Through 12Z/6AM Friday)... Anomalous moisture remains in place across much of Utah and SW Wyoming, with morning precipitable water analysis indicating a ribbon of 1"+ PWAT extending from SW utah northward through much of central and western Utah. A lack of cloud cover, especially when compared to yesterday, has led to ample surface heating and destabilization. As a result, showers and thunderstorms have developed where flow and topography align. Mid-level flow is slightly weaker than yesterday, leading to slower storm motions. The combination of slow storm motions and ample moisture has once again lead to a threat for locally heavy rainfall with stronger cores. Shower and thunderstorm coverage should remain slightly less than yesterday, however the threat for flash flooding will continue where heavy cells anchor on terrain our existing outflow boundaries and train. This idea is well represented among this morning's CAMs/HREF ensemble. With the lack of large-scale lift, activity will be largely diurnally driven and will wane with the loss of daytime heating late this evening. Expect a similar setup on Thursday with little change in moisture and instability profiles. Mid-level flow is forecast to begin backing more westerly, which will promote more in the way of west to east storm motion. This may also shift the ribbon of deepest moisture slightly eastward, which may tend to favor the Swell, Capitol Reef and areas south towards Glen Canyon for the prime convective corridor. Showers and thunderstorms will develop across high terrain areas of southern Utah during the late morning and early afternoon hours. With the lack of shear, storms will once again tend to remain tied to terrain and weaken as they drift north and east off of terrain. An exception may be where cold pools/outflow boundaries merge. Locally heavy rainfall will once again be possible with stronger cores. Across northern Utah both days, shower and thunderstorm activity will largely be focused over the Raft Rivers and Uintas, with a low-end chance for a rogue shower or thunderstorm across the Wasatch, Oquirrhs and Stansbury Ranges. This activity may lead to gusty outflow winds, but as a whole the bulk of the activity will be preferred .LONG TERM...(After 12Z/6AM Friday)... As high pressure is displaced to the east, a developing area of low pressure over southern California and Arizona will increase it's influence over convective development in the forecast area Friday into the weekend. Broad synoptic support will allow for more widespread thunderstorm development through southern and central Utah, though cloud cover associated with large- scale lift could limit overall thunderstorm activity. With elevated precipitable water values remaining around or just under 1 inch in the southern portion of the forecast area, storms that do get going could produce heavy rainfall. In conjunction with slow- moving background flow and the potential for storm motion from northeast to southwest Saturday and Sunday, this sets up an environment prime for flash flood conditions. The area of low pressure to the southwest will begin to shift westward Monday, with the ridge axis still centered well to the east. This will allow for unsettled weather to continue much like what is ongoing in the region this week with moisture transport from the south and strong solar heating driving destabilization and afternoon convective development. Higher precipitation potential and increased thunderstorm chances spread northward in this environment, perhaps finally bringing some relief to northern Utah, though confidence in and placement of these storms at 6-7 days out is low. Temperatures will continue to run at or just below normal across the forecast area, especially through the weekend, with increased cloud cover statewide keeping daytime highs down. && .AVIATION... KSLC...Northwest winds will remain weak this afternoon before shifting southeast around 02Z. A chance for a vicinity shower is forecast this evening though is it indeed a small chance with VFR CIG/VIS persisting. Look for a west to northwest wind again tomorrow afternoon. Rest of Utah and southwest Wyoming...Vicinity TS is forecast this afternoon for several locations this afternoon/early evening which may temporarily reduce visibility and lower CIG. TS or RA on station is forecast BCE and EVW temporarily before 00Z. Outside of this, VFR conditions will remain forecast for all with light winds anticipated. && .FIRE WEATHER... Weakening high pressure will remain near the Four Corners through the end of the week, while monsoon moisture remains in place across the state, only waning slightly in northwest Utah late this week. This will support daily shower and thunderstorm chances, mainly along and east of the central spine of mountains through Thursday. By late Thursday and through the weekend, there is a chance for another surge of moisture as a weak low moves westward through New Mexico and Arizona, which could result in more widespread shower and thunderstorm chances, mostly across Southern Utah. This uptick in moisture and associated shower and thunderstorm activity will become especially apparent by Friday and will continue through the weekend. There This pattern will also keep generally lighter winds and higher humidity in place. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...Red Flag Warning until 9 PM MDT this evening for WYZ277. && ADeSmet/NDeSmet/Wessler For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 20, 4:04 AM MDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 404 AM MDT Tue Jul 20 2021 UTZ101>131-WYZ021-211200- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 404 AM MDT Tue Jul 20 2021 This Hazardous Weather Outlook is for portions of central Utah... northern Utah...southern Utah...southwest Utah and southwest Wyoming. .DAY ONE...Today and Tonight Daily showers and thunderstorms will be capable of heavy rain, gusty winds and small hail each afternoon and evening. Those planning outdoor activities especially across particularly flood prone areas of southern Utah should continue to monitor future forecasts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily showers and thunderstorms will be capable of heavy rain, gusty winds and small hail each afternoon and evening. Those planning outdoor activities especially across particularly flood prone areas of southern Utah should continue to monitor future forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jul 20, 12:38 PM MDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1238 PM MDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM FLASH FLOOD 11 NNW NEW HARMONY 37.61N 113.41W
07/18/2021 IRON UT EMERGENCY MNGR
FLASH FLOODING WASHED OUT MAIN ACCESS ROAD TO OLD
IRONTOWN FROM HWY 56, IRON TOWN RD. EM STATES ROAD CLOSED
UNTIL CAN BE REPAIRED.
&&
MICHAEL.WESSLERLocal storm report, Jul 20, 1:58 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
158 PM MDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
07/20/2021 WAYNE UT PARK/FOREST SRVC
ACTIVE FLOODING IN CAPITOL REEF, SULFUR CREEK 6-12 INCHES
HIGH, FLOODING IN THE FREMONT RIVER. HEADWALL OF WATER
MOVED THROUGH GRAND WASH.
&&
MICHAEL.WESSLERSpecial weather statement, Jul 20, 2:21 PM MDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 221 PM MDT Tue Jul 20 2021 UTZ122-125-202100- Southwest Utah UT-Southern Mountains UT- 221 PM MDT Tue Jul 20 2021 ...STRONG THUNDERSTORM MAY PRODUCE HEAVY RAINFALL AND HAIL OVER THE CITY OF NEW HARMONY AND ADDITIONAL PORTIONS OF NORTH CENTRAL WASHINGTON AND SOUTH CENTRAL IRON COUNTIES UNTIL 300 PM MDT... At 218 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over New Harmony, or 18 miles southwest of Cedar City...moving northeast at 10 mph. Half inch hail will be possible. Locations impacted include... New Harmony and Kanarraville. This includes the following highways... Interstate 15 between mile markers 44 and 51. Utah Route 56 between mile markers 44 and 52. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3744 11331 3753 11343 3771 11327 3757 11311 TIME...MOT...LOC 2018Z 228DEG 8KT 3751 11333 ND
Special weather statement, Jul 20, 4:03 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 403 PM MDT Tue Jul 20 2021 UTZ117>119-202230- Sanpete Valley UT-Sevier Valley UT-Central Mountains UT- 403 PM MDT Tue Jul 20 2021 ...GUSTY WINDS BEING PRODUCED FROM A CLUSTER OF THUNDERSTORMS ACROSS A PORTION OF I-70 NEAR SALINA UNTIL 430 PM MDT... At 401 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Salina, or 18 miles northeast of Richfield...moving northeast at 10 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Gunnison, Salina, Centerfield, Aurora, Redmond and Axtell. This includes the following highways... Interstate 70 between mile markers 53 and 69. US Route 50 between mile markers 149 and 158. US Route 89 between mile markers 226 and 242. This storm may intensify, so be certain to monitor local radio and available television stations for additional information and possible warnings from the National Weather Service. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. LAT...LON 3879 11176 3898 11204 3919 11184 3899 11154 TIME...MOT...LOC 2201Z 216DEG 9KT 3894 11183 ND
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:01 PM MDT | Special Weather Statement | SLC | Tooele | 59 min |
| Jul 19, 6:10 PM MDT | Special Weather Statement | SLC | Juab | 65 min |
| Jul 19, 6:13 PM MDT | Special Weather Statement | SLC | Washington | 47 min |
| Jul 19, 8:19 PM MDT | Flash Flood Warning | SLC | Kane | 86 min |
| Jul 20, 12:11 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 20, 1:18 PM MDT | Flash Flood Warning | SLC | Iron, Washington | 4 hr |
| Jul 20, 2:21 PM MDT | Special Weather Statement | SLC | Iron | 39 min |
| Jul 20, 3:26 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Jul 20, 3:41 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
| Jul 20, 4:58 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.